Nebraska, 2020Hail and Damaging Wind in Nebraska, June 20, 2020
June 20, 2020 · NWS OAX · 2 events in 2 counties and zones
Scattered storms lead to a couple of severe weather reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered storms lead to a couple of severe weather reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 20, 5:20 PM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Jun 20, 5:20 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
620 PM CDT Sat Jun 20 2020
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 320 PM CDT Sat Jun 20 2020
.Summary:
Severe storms, capable of all hazards (including flooding), are
expected to impact the region on Father's Day. Turning briefly
cooler by Tuesday before warming to near or above normal by late
week. Off-and-on shower and thunderstorm chances during the
upcoming week.
.Late this afternoon through tonight:
A broad cyclonic flow pattern is present over the north-central
U.S. with embedded vorticity maxima over southwest MN and western
portions of SD and NE. The latter feature will aid in the
development of widely scattered thunderstorms over the NE
Sandhills later this afternoon into evening. A subset of those
storms could approach portions of northeast NE this evening with
some potential for locally gusty winds. Elsewhere, surface
observations indicate the presence of a weak boundary along or
just south of I-80 in eastern NE/southwest IA with some attempts
at storm initiation mainly over southwest IA. Objective analysis
indicates that the air mass has become moderately unstable and
virtually uncapped. However, it's appearing more probable that
weak convergence and forcing for ascent will inhibit storm
initiation/sustenance through the remainder of the afternoon.
.Sunday and Sunday night:
A low-amplitude shortwave trough will track from the northern High
Plains into the mid MO Valley, enhancing mid/upper-level flow and
forcing for ascent across the region. Ahead of that system, latest
convection-allowing model (CAM) guidance offers multiple
scenarios for storm development and subsequent evolution across
our area tomorrow afternoon and evening. It appears that a surface
front edging into northeast NE during the afternoon could be the
focus for storm initiation with additional storms moving into the
area from central NE and north-central KS later tomorrow
afternoon and evening. By Sunday evening, the bulk of CAM
solutions eventually converge on a more consistent signal, which
depicts one or multiple MCS tracking east/southeast through the
area.
Given an ambient warm sector environment characterized by MLCAPE
values of 1500-3000 J/kg and deep-layer vertical shear
strengthening to 30-35 kt, supercells and intense multicells will
be favored as the initial storm mode with an attendant risk for
large hail and perhaps a brief tornado or two. Subsequent upscale
growth into a larger convective complex would signal a hazard
transition to damaging wind and flash flooding, which could
continue into Sunday night.
Highs on Sunday will be 85-90.
.Monday:
Another vigorous shortwave trough will pivot southeast through the
mid MO Valley later Monday into Monday night, driving a stronger
cold front through the area. Showers and thunderstorms will remain
possible along/ahead of the front on Monday, though no severe
weather is expected. Highs on Monday are forecast to be in the
low/mid 80s.
.Tuesday:
Dry and cooler (i.e., highs in the upper 70s) weather is expected
on Tuesday as surface high pressure builds through the region.
.Wednesday into Saturday:
Prominent troughing centered over the Great Lake at mid week will
gradually shift east ahead of an amplifying shortwave trough
tracking from the northern Rockies into northern and central
Plains. The surface cold front associated with the latter system
is forecast to move through the mid MO Valley on Friday. Off-and-
on shower and thunderstorm chances will exist ahead of the front
from Wednesday night into Thursday night with the highest PoPs
centered around the frontal passage on Friday afternoon into
Friday night. High temperatures will trend back into the mid to
upper 80s by late week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 616 PM CDT Sat Jun 20 2020
Some broken to scattered clouds will continue into the evening.
OFK has a small chance of being impacted by some storms that are
currently in central Nebraska and moving west, however these
storms are expected to weaken and may move just south of OFK.
Otherwise expect VFR conditions until Sunday afternoon when
another round of storms are expected to move into the area toward
the end of the TAF period.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
DISCUSSION...Mead
AVIATION...HB
Hazardous weather outlook, Jun 20, 2:38 PM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
338 PM CDT Sat Jun 20 2020
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
338 PM CDT Sat Jun 20 2020
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Sunday
Flooding will continue along the Big Blue River from Beatrice
south into Kansas tonight.
A few strong to marginally severe storms could move into portions
of northeast Nebraska between 7 PM and 10 PM. Gusty winds of 45
to 60 mph will be the main hazard.
A greater severe weather threat is expected to develop across much
of eastern Nebraska and southwest Iowa from mid afternoon on
Sunday through Sunday evening. All severe weather hazards are
possible, including the potential for flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday night through Saturday
Thunderstorms with a risk for flooding could persist overnight
Sunday.
Off and on storm chances will continue through the upcoming week
with some potential for severe storms on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation could be required on Sunday.
Thunderstorm Wind, Colfax
- When
- June 20, 8:49 PM CST
- Where
- Colfax County, 2.94 mi ESE of Richland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.410, -97.170
Public report from mping of 1-inch tree limbs broken; shingles blown off.
Hail, Platte
- When
- June 20, 11:50 PM CST
- Where
- Platte County, 2.19 mi WSW of Duncan
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.390, -97.540
Public reported 1 inch hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, June 20 to 21, 2020$550,000 · 1.75 in hail · 4 events
- Hail in Kansas, June 20, 2020$550,000 · 3 in hail · 1 event
- Hail and Damaging Winds in South Dakota, June 20, 2020$198,000 · 2.75 in hail · 21 events
- Hail and Damaging Winds in Illinois, June 20, 20201 injured · $130,000 · 52 kt wind · 6 events
- Damaging Wind in Illinois, June 20, 2020$40,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Kansas, June 20, 20202 in hail · 22 events
- Hail and Heavy Rain in North Dakota, June 20, 20201.25 in hail · 14 events
- Hail and Damaging Wind in Texas, June 20, 20203 in hail · 14 events
- Tornado and Hail in Nebraska, June 20 to 21, 2020EF0 · 13 events
- Tornado and Hail in South Dakota, June 20, 2020EF0 · 11 events
- Dense Fog in Virginia, June 20, 20209 events
- Damaging Winds in New Jersey, June 20, 202050 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903850, 903848.